Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 43, NWS Miami, FL

May 31, 2008Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 31, 2008, 4:35 PM EDT for Collier County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 4:35 PM EDT (20:35 UTC)
Expired
May 31, 2008, 5:15 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Collier County, FL

The radar

The Miami radar (KAMX), 153 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 312036
SVRMFL
FLC021-312115-
/O.NEW.KMFL.SV.W.0043.080531T2035Z-080531T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
435 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 515 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  GOLDEN GATE ESTATES...AND MOVING NORTHWEST AT 10 TO 15 MPH.

* THE STORM WILL AFFECT...
  ORANGE TREE...
  GOLDEN ESTATES...
  QUAIL CREEK ESTATES...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2632 8183 2633 8182 2632 8166 2640 8166
      2641 8165 2630 8152 2616 8160 2623 8183
      2626 8183 2628 8184 2628 8183
TIME...MOT...LOC 2035Z 126DEG 13KT 2626 8162

$$

BAXTER
2 follow-up statements
000
WWUS52 KMFL 312100
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
500 PM EDT SAT MAY 31 2008

FLC021-312115-
/O.CON.KMFL.SV.W.0043.000000T0000Z-080531T2115Z/
COLLIER FL-
500 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR NORTHWEST COLLIER COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR QUAIL CREEK ESTATES...MOVING NORTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
QUAIL CREEK ESTATES...
PELICAN BAY...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2632 8183 2633 8182 2632 8166 2640 8166
      2641 8165 2630 8152 2616 8160 2623 8183
      2626 8183 2628 8184 2628 8183
TIME...MOT...LOC 2100Z 126DEG 13KT 2631 8170

$$

BAXTER
000
WWUS52 KMFL 312113
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
511 PM EDT SAT MAY 31 2008

FLC021-312121-
/O.EXP.KMFL.SV.W.0043.000000T0000Z-080531T2115Z/
COLLIER FL-
511 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST COLLIER COUNTY WILL 
EXPIRE AT 515 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED NORTHWEST OUT 
OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOW TO EXPIRE AT 515 PM EDT.

HOWEVER...OTHER THUNDERSTORMS REMAIN IN THE AREA WHICH CAN PRODUCE 
FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND 
SMALL HAIL. SOME LOCATIONS THAT COULD BE AFFECTED BY THE OTHER 
STORMS ARE ORANGE TREE...GOLDEN GATE ESTATES...QUAIL CREEK 
ESTATES...AND VANDERBILT BEACH. STAY TUNED TO NOAA WEATHER RADIO OR 
LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2632 8183 2633 8182 2632 8166 2640 8166
      2641 8165 2630 8152 2616 8160 2623 8183
      2626 8183 2628 8184 2628 8183
TIME...MOT...LOC 2111Z 126DEG 13KT 2633 8174

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:14 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 31, 2:14 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
214 PM EDT SAT MAY 31 2008

.DISCUSSION...ALL MODELS IN GOOD AGREEMENT TO THE OVERALL
SYNOPTIC PATTERN THROUGH THE SHORT TERM AND HONESTLY INTO THE
EXTENDED PERIOD AS WELL. BUT MORE ON THAT LATER. DEEP LAYER RIDGE
THAT HAS BEEN OUR DOMINATING WX REGIME LAST COUPLE OF DAYS REMAINS
FIRMLY IN PLACE IF NOT STRENGTHENED DURING THE PAST 24 HOURS.
EASTERLY FLOW IS NOW UP THROUGH THE 25H LEVEL WHICH ILLUSTRATES
RIDGE AXIS BOTH AT THE SFC AND MID/UPPER LEVELS STRETCHES ACROSS
CENT FLA. THE UPPER RIDGE WILL BEGIN TO LOSE ITS GRIP ON S FLA ON
SUNDAY INTO MONDAY BUT IT WILL BE A SLOW PROCESS SO NOT A LOT OF
CHANGES ARE ANTICIPATED IN THE SHORT TERM FCST. A SHORT WAVE IS
FCST TO MOVE INTO THE PACIFIC NW WITH ANOTHER SHORT WAVE DIGGING
INTO THE NEW ENGLAND AREA. ALL OF THIS AMPLIFIES THE RIDGE AXIS
ACROSS THE SOUTHERN PLAINS AND AS A RESULT 50 METER HT FALLS ARE
FCST BY EARLY MONDAY ACROSS S FLA. THIS WILL LESSEN THE DEPTH OF
THE EASTERLY FLOW WITH FCST SOUNDINGS SHOWING IT ONLY UP THROUGH
15K FT BY 12Z MONDAY. WHAT THIS ALL MEANS IS THAT THE E CST MIGHT
STILL BE FAVORED FOR LATE NIGHT/MORNING SHRA ACTIVITY THROUGH
SUNDAY WITH TSRA CONCENTRATED INTERIOR/W CST ZONES BUT THEN BY
MONDAY STORM MOTION BECOMES 5KT OR LESS AND TSRA COULD EASILY
DEVELOPMENT IN THE E CST METRO ZONES. THUS, WILL ADJUST GRIDS
ACCORDINGLY AND GO LESS THAN MAV GUIDANCE FOR E CST SUNDAY BUT
THEN PRETTY MUCH GO WITH IT FOR MONDAY. LACK OF DEEP LAYER
MOISTURE WILL KEEP POPS AT THE LOW END OF SCT ALTHOUGH COULD BE
BUMPED UPWARDS A TAD FOR MONDAY WITH LATER FCSTS IF THIS TREND
CONTINUES AND ENOUGH DESTABILIZATION OCCURS WITH ABOVE SCENARIO.

IN THE EXTENDED, STILL LOOKS LIKE OUR BEST SHOT FOR GETTING DEEP
LAYER MOISTURE PULLED NORTHWARD ACROSS S FLA TO BE LATE NEXT WEEK.
MODELS CONTINUE TO SHOW PROGRESSIVE PATTERN IN THE MID LATITUDES
WITH A SERIES OF SHORTWAVES MOVING ACROSS THE TOP OF THE RIDGE WHICH
EVENTUALLY CAUSES IT TO RETREAT ACROSS MEXICO AND ALLOWING FOR
ATLANTIC RIDGE TO BUILD PUTTING S FLA IN A MORE FAVORABLE REGION FOR
RETURN MOISTURE FROM THE CARIBBEAN.

&&

.AVIATION...ISOLATED SHOWERS THIS MORNING AND EARLY AFTERNOON
HAVE NOW CLEARED PBI AND THE FLL AREA AND SHOULD DO SO FOR THE
MIA...OPF...AND TMB SITES OVER THE NEXT COUPLE OF HOURS AS SEA
BREEZE CONTINUES TO PENETRATE INLAND WITH SUBSIDENCE BUILDING
BEHIND IT. IN THE MEANTIME, ANY SHOWERS THAT AFFECT MIA...OPF...OR
TMB COULD RESULT IN VERY BRIEF MVFR CONDITIONS. THEN FOR THIS
AFTERNOON AND EARLY EVENING...THERE WILL BE A CHANCE OF TSRA FOR
THE KAPF AREA AS A GULF SEA BREEZE HAS ALREADY DEVELOPED. THERE
COULD BE A BRIEF PERIOD OF MVFR OR EVEN IFR IN THE KAPF AREA IF A
THUNDERSTORM MOVES OVER THE AIRPORT...BUT DUE TO TIME/LOCATION
UNCERTAINTIES...KEPT ONLY VCTS IN THE TAF AT THIS TIME AS NO
ACTIVITY HAS YET DEVELOPED. OVERNIGHT ISOLATED SHOWER ACTIVITY
WILL RETURN ACROSS THE EAST SITES WITH ONLY BRIEF MVFR CONDITIONS
EXPECTED AT THIS TIME IF ANY.

&&

.MARINE...LIGHT TO MODERATE EAST FLOW WILL CONTINUE THROUGH THE
WEEKEND INTO EARLY NEXT WEEK WITH SEAS AT 4 FT OR LESS.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  88  76  88 / 20 20 20 30
FORT LAUDERDALE  79  88  77  86 / 20 20 20 30
MIAMI            78  89  77  88 / 20 20 20 30
NAPLES           73  91  73  91 / 20 30 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, May 31, 10:00 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...AMENDED
NATIONAL WEATHER SERVICE MIAMI FL
1000 AM EDT SAT MAY 31 2008

FLZ063-066>075-168-172>174-010000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1000 AM EDT SAT MAY 31 2008

...MODERATE RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...
...SCATTERED STORMS INTERIOR AND GULF COAST THIS AFTERNOON, ISOLATED ELSEWHERE...
...ONE OR TWO COULD BE STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: THERE IS A MODERATE RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES OF PALM BEACH, BROWARD, AND MIAMI-DADE COUNTIES
THIS AFTERNOON AND EARLY EVENING DUE TO AN EAST WIND OF 10 TO 15 MPH
ALONG WITH LOW TIDE AT AROUND NOON.

THUNDERSTORMS: THERE IS A CHANCE OF SCATTERED THUNDERSTORMS DEVELOPING
ALONG THE INTERIOR AND GULF COAST SECTIONS OF SOUTH FLORIDA THIS
AFTERNOON AND EARLY EVENING AS THE EASTERLY WIND FLOW CONVERGES ON A
DEVELOPING GULF COAST SEA BREEZE. ONE OR TWO STORMS ASSOCIATED WITH
THIS ACTIVITY COULD BE STRONG PARTICULARLY ACROSS WESTERN GLADES,
HENDRY, COLLIER, AND PERHAPS MAINLAND MONROE COUNTIES RESULTING IN
FREQUENT LIGHTNING STRIKES, STRONG GUSTY WINDS...AND EVEN SMALL
HAIL.

ISOLATED  THUNDERSTORMS ARE POSSIBLE ELSEWHERE. LIGHTNING STRIKES
AND HEAVY DOWNPOURS WILL BE THE MAIN IMPACTS FROM THESE STORMS.

WIND: ONE OR TWO OF THE STORMS THAT DEVELOP THIS AFTERNOON AND EARLY
EVENING COULD BE ACCOMPANIED BY WIND GUSTS OF 40 TO 50 MPH
PARTICULARLY ACROSS WESTERN GLADES, HENDRY, COLLIER, AND PERHAPS
MAINLAND MONROE COUNTIES.

HAIL: ONE OR TWO OF THE STORMS THAT DEVELOP THIS AFTERNOON AND EARLY
EVENING COULD ALSO BE ACCOMPANIED BY SMALL HAIL PARTICULARLY ACROSS
WESTERN GLADES, HENDRY, COLLIER, AND PERHAPS MAINLAND MONROE
COUNTIES.

VISIBILITY: A MIX OF DENSE SMOKE AND FOG COULD AGAIN OCCUR ACROSS
GLADES AND HENDRY COUNTIES TONIGHT. MOTORISTS ARE URGED TO DRIVE
WITH EXTREME CAUTION ACROSS THESE AREAS, AS VISIBILITIES COULD
SUDDENLY BE REDUCED TO LESS THAN A QUARTER OF A MILE IN SPOTS, AND
POSSIBLY EVEN DOWN TO NEAR ZERO. THEREFORE, IF THESE CONDITIONS BEGIN
TO MATERIALIZE AGAIN LATER TONIGHT A DENSE SMOKE ADVISORY MIGHT BE
NEEDED FOR GLADES AND HENDRY COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MIX OF SMOKE AND FOG WILL CONTINUE TO BE POSSIBLE OVER THE
NEXT FEW NIGHTS ACROSS GLADES AND HENDRY COUNTIES. RESTRICTED
VISIBILITIES OF A QUARTER OF A MILE OR LESS WILL BE POSSIBLE
ACROSS THESE AREAS.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH INCREASING CHANCES
TOWARDS THE LATTER PART OF NEXT WEEK. WHILE ANY RAINFALL IS
WELCOME, LIGHTNING WILL POSE A HAZARD EACH DAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, May 31, 4:24 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
424 PM EDT SAT MAY 31 2008

FLZ069-070-312130-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
424 PM EDT SAT MAY 31 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHWEST COLLIER COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDEN GATE ESTATES...MOVING NORTHWEST AT 10
MPH.

THIS STORM WILL AFFECT...

GOLDEN GATE ESTATES...
GOLDEN GATE...
NORTH NAPLES...
QUAIL CREEK ESTATES...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2633 8182 2632 8177 2632 8176 2632 8166
      2637 8166 2638 8165 2626 8147 2613 8154
      2620 8182 2632 8184
TIME...MOT...LOC 2024Z 116DEG 9KT 2623 8158

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:37 PM EDTDense Smoke AdvisoryMFLGlades, Hendry12 hr
May 30, 8:43 PM EDTMarine Weather StatementMFL12 hr
May 31, 4:24 PM EDTSpecial Weather StatementMFLCollier66 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.